Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 14, NWS Midland/Odessa, TX

May 7, 2006Terrell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 7, 2006, 7:55 PM CDT for Terrell County, Texas. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2006, 7:55 PM CDT (00:55 UTC)
Expired
May 7, 2006, 8:45 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:15 PM CDTTSTM WND GST 606 N The Terrell Gas Pla, TXSTRONG WINDS BLEW SMALL TREE LIMBS DOWN.
May 7, 8:15 PM CDTTSTM WND GST 606 N The Terrell Gas Pla, TXSTRONG WINDS BLEW SMALL TREE LIMBS DOWN.
May 7, 8:15 PM CDTHAIL 16 N The Terrell Gas Pla, TXNICKEL TO QUARTER SIZE HAIL FELL ALONG U.S. 349.
May 7, 8:20 PM CDTHAIL 1.7516 N The Terrell Gas Pl, TXTRUCKER AT THE INTERSECTION OF 349 AND FM 2400 REPORTED GOLF BALL SIZE HAIL COVERING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
1.5
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 080055
TORMAF
TXC443-080145-
/O.NEW.KMAF.TO.W.0014.060508T0055Z-060508T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT SUN MAY 7 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 845 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER NORTH
  CENTRAL TERRELL COUNTY...OR 16 MILES SOUTHWEST OF SHEFFIELD...
  MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHEASTERN TERRELL COUNTY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTHWESTERN TEXAS.

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER
NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3064 10204 3047 10211 3033 10178 3061 10169

$$
2 follow-up statements
000 
WWUS54 KMAF 080125
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 PM CDT SUN MAY 7 2006

TXC443-080145-
/O.CON.KMAF.TO.W.0014.000000T0000Z-060508T0145Z/
TERRELL TX-
824 PM CDT SUN MAY 7 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN TERRELL COUNTY...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM 
WAS LOCATED OVER EXTREME EAST CENTRAL TERRELL COUNTY...OR ABOUT 21 
MILES SOUTH OF SHEFFIELD...MOVING SOUTHEAST AT 25 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTHWESTERN TEXAS.

IN ADDITION TO THE POSSIBLE TORNADO... THIS STORM IS CAPABLE OF 
PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE 
SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3064 10204 3047 10211 3033 10178 3061 10169

$$
000 
WWUS54 KMAF 080146
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CDT SUN MAY 7 2006

TXC443-080153-
/O.EXP.KMAF.TO.W.0014.000000T0000Z-060508T0145Z/
TERRELL TX-
843 PM CDT SUN MAY 7 2006

...THE TORNADO WARNING FOR NORTHEASTERN TERRELL COUNTY EXPIRES AT 845
PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTHWESTERN TEXAS.

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING HAS EXITED THE WARNED
AREA. THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

NICKEL TO QUARTER SIZE HAIL WAS REPORTED ALONG U.S. 349 ABOUT 15 
MILES TO THE SOUTH OF SHEFFIELD.  MOTORISTS ARE URGED TO USE CAUTION 
ALONG U.S. 349 AS WATER IS CROSSING THE ROAD.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3064 10204 3047 10211 3033 10178 3061 10169

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 7, 5:25 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 7, 5:25 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT SUN MAY 7 2006

.UPDATE...
HAVE SENT UPDATE TO PRODUCTS TO REFLECT SEVERE TSTM WATCH 305 FOR
MOST PB UNTIL MIDNIGHT.

&&

.PREV DISCUSSION... (ISSUED 239 PM CDT SUN MAY 7 2006)

SHORT TERM...
NOT MUCH CHANGE TO PREVIOUS REASONING.  WARM FRONT IS TRANSLATING
SLOWLY NORTHEAST AS LOW CLOUDINESS ERODES OVER THE NORTHERN PERMIAN
BASIN. TOWERING CUMULUI INVOF K6R6 SHOWS THE MOST PROMISE...WITH
ADDITIONAL DEVELOPMENT LIKELY NORTHWESTWARD TO BETWEEN KE38 AND
KFST. MORE CONDITIONAL AREA NORTH ACROSS THE WESTERN BASIN...
STARTING TO SEE SOME CUMULUS DEVELOPMENT BUT THINK WE NEED TO GET
INTO THE LOWER 80S...PROBLEMATIC AS WERE GETTING CLOSE TO PEAK
HEATING.  T/TD SPREADS SOUTH OF THE PECOS ARGUE AGAINST A
SIGNIFICANT TORNADO THREAT...BUT LOW MLCAPES COINCIDENT WITH THE
BEST LOW LEVEL HELICITY OVER THE NORTHERN BASIN LIKEWISE SUGGEST
DIMINISHED TORNADOGENIC POTENTIAL. KINEMATIC AND THERMODYNAMIC
PROGS CONTINUE TO SUPPORT A 3D STORM MODE WITH LARGE HAIL...
POTENTIALLY AS HUGE AS WHAT WE SAW OVER THE NORTHERN BASIN LAST
WEEK...THE PRIMARY THREAT.

AFTER SUNSET...CONVECTIVE CHANCES SHOULD DIMINISH AS THE PBL
STABILIZES.  WE WILL SEE THE DRYLINE MORE OR LESS HOLD ITS OWN
OVERNIGHT BEFORE BEGINNING TO MIX/ADVECT EAST SHORTLY BEFORE
DAYBREAK.  NOT AS CONFIDENT ON LOW STRATUS RETURN OVER THE EASTERN
HALF OF THE CWFA AS WAS THE CASE YESTERDAY...THE MOISTURE DEPTH IS
FORECAST TO DIMINISH OVERNIGHT AND THERE SHOULD BE ENOUGH CIRRUS
OVERHEAD TO MITIGATE STRATUS FORMATION SOMEWHAT.

SEE NO REAL REASON TO DEVIATE FROM THE ONGOING FORECAST FOR MIN
TEMPS OVERNIGHT.  ALL OTHER ELEMENTS TREND TOWARD THE NAM THROUGH
08/12Z.

LONG TERM...
A MORE TRANQUIL WEATHER PATTERN WILL RETURN TO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO MONDAY THROUGH WEDNESDAY. MODELS ARE IN
GENERAL AGREEMENT IN SPREADING MUCH DRIER AIR THROUGH THE FORECAST
AREA MONDAY AFTERNOON AS THE SURFACE TROUGH/DRYLINE AXIS BECOMES
ORIENTED FROM THE EASTERN PANHANDLE SOUTHWARD INTO WEST CENTRAL
TEXAS. SURFACE WINDS WILL SHIFT TO THE WEST/SOUTHWEST BEHIND THIS
FEATURE. GOOD THERMAL RIDGING WILL BRING A RETURN TO ABOVE NORMAL
TEMPERATURES MONDAY AFTERNOON. A CUTOFF LOW NEAR THE BAJA REGION
WILL DAMPEN AS IT EJECTS EASTWARD ACROSS NORTHERN MEXICO AND INTO
SOUTH CENTRAL TEXAS TUESDAY. THIS WILL BRING SOME INCREASED MID
AND HIGH CLOUDINESS TO SOUTHERN AREAS TUESDAY AFTERNOON AND
EVENING. SURFACE LOW PRESSURE WILL STRENGTHEN OVER THE NORTHERN
PERMIAN BASIN...WITH CONTINUED THERMAL RIDGING AND ABOVE NORMAL
TEMPERATURES ANTICIPATED ACROSS MOST LOCATIONS ALONG THIS FEATURE.
BROAD CYCLONIC FLOW ALOFT WILL PERSIST ACROSS THE NORTHERN U.S.
TUESDAY AND WEDNESDAY AS AN UPPER LEVEL LOW TRACKS FROM MONTANA TO
MINNESOTA. A COLD FRONT LOOKS TO PUSH SOUTHWARD INTO THE TEXAS
PANHANDLE OR TEXAS SOUTH PLAINS AREA TUESDAY EVENING. IF
CONVECTION OR AN MCS DEVELOPS OVER THE PANHANDLE BEHIND THIS
BOUNDARY LATE TUESDAY...THE FRONT WILL LIKELY BE GIVEN AN
ADDITIONAL PUSH SOUTHWARD INTO OUR CWA LATE TUESDAY NIGHT.

THE GFS MODEL SHOWS THE FRONTAL BOUNDARY REMAINING QUASISTATIONARY
ACROSS THE EASTERN SLOPES OF THE GUADALUPE AND DAVIS MOUNTAINS
REGION...AND SOUTHEASTWARD INTO THE TRANS PECOS WEDNESDAY THROUGH
FRIDAY. SLIGHTLY COOLER TEMPS ARE EXPECTED NORTHEAST OF THIS
FEATURE THROUGH THIS TIME FRAME...WITH CONTINUED THERMAL
RIDGING/HOT TEMPERATURES TO THE SOUTHWEST. INCREASING MOISTURE AND
INSTABILITY BEHIND THE BOUNDARY COMBINED WITH A SERIES OF
SHORTWAVES MOVING ACROSS THE REGION WITHIN NORTHWEST FLOW ALOFT WILL
SUPPORT ADDING A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN
AND NORTHEASTERN AREAS FRIDAY AND SATURDAY.

FIRE WEATHER...
LIKE YESTERDAY...RED FLAG CONDITIONS CONTINUE ACROSS THE GUADALUPE
MOUNTAINS PRESENTLY...AND LIKE YESTERDAY...WE EXPECT LITTLE CHANGE
BEFORE RH RECOVERY COMMENCES TONIGHT. CONSEQUENTLY WE WILL CONTINUE
THE RED FLAG WARNING UNTIL 08/02 UTC. 20 FOOT WINDS LOOK A BIT
MARGINAL FOR A FIRE WEATHER WATCH MONDAY...BUT WILL INCREASE TUESDAY.
THE CURRENT WATCH HAS THIS COVERED AND WE SEE NO REASON TO CHANGE
ATTM.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM CDT SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM 1 PM CDT TUESDAY TO 9 PM CDT TUESDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM 1 PM CDT TUESDAY TO 9 PM CDT TUESDAY FOR
     THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 9 PM CDT SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 7, 2:33 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SUN MAY 7 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CDT SUN MAY 7 2006 /133 PM MDT SUN MAY 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF WEST TEXAS AND A PORTION OF SOUTHEASTERN
NEW MEXICO. THIS SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO EAST OF A TATUM NEW MEXICO...MENTONE
TEXAS...TO SANDERSON TEXAS LINE. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS CAPABLE OF
PRODUCING TORNADOES ARE ALSO POSSIBLE OVER THE NORTHERN PERMIAN
BASIN LATE THIS AFTERNOON AND THIS EVENING.

WESTERLY WINDS AND VERY DRY AIR CAN BE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS THROUGH EARLY EVENING. THESE WEATHER
CONDITIONS ALONG WITH VERY HIGH FIRE DANGER WILL CREATE FAVORABLE
CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF WESTERLY WINDS AND VERY DRY AIR IS EXPECTED
ACROSS THE GUADALUPE MOUNTAINS ON TUESDAY. THESE WEATHER
CONDITIONS ALONG WITH VERY HIGH FIRE DANGER WILL CREATE FAVORABLE
CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED THIS
AFTERNOON AND EVENING ACROSS LEA COUNTY NEW MEXICO SOUTH AND EAST
ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND TRANS
PECOS REGIONS OF WEST TEXAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER
STATEMENTS AND WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 7, 6:34 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT SUN MAY 7 2006

TXZ046-080030-
DAWSON-
634 PM CDT SUN MAY 7 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR DAWSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER LAMESA AT 632 PM CDT...MOVING
NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO NEAR 50 MPH. SEEK SAFE
SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR
ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:11 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
May 7, 7:14 PM CDTSevere Thunderstorm WarningMAFUpton49 min
May 7, 7:36 PM CDTSevere Thunderstorm WarningMAFEctor, Midland54 min
May 8, 2:20 PM CDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more41 hr

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.